Flood, Loudoun
- When
- December 10, 11:47 PM EST to December 12, 1:00 AM EST
- Where
- Loudoun forecast zone
- Reported by
- EMERGENCY MANAGER
An area of low pressure moved across the region and produced some heavy rainfall late on the 10th and early on the 11th. This rain fell on top of snow covered grounds which led to melting.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of low pressure moved across the region and produced some heavy rainfall late on the 10th and early on the 11th. This rain fell on top of snow covered grounds which led to melting. The combination of the heavy rainfall and the melting snow produced widespread road flooding over Northern Virginia during the early morning hours. Rainfall amounts averaged 2 to 2.5 inches. Several rivers and creeks also flooded. Three Loudoun County rescuers became trapped while trying to rescue a horse from Goose Creek. In turn had to be rescued by the US Police Park helicopter. The River flooding continued through the 12th. In Loudoun County, Goose Creek rose 5.5 ft above bankful stage. In Fauquier County, the Rappahannock River at Remington crested around 4 ft above flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 10, 11:30 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 PM EST WED DEC 10 2003
...DENSE FOG ADVISORY HAS BEEN CANCELLED...
AS THE COASTAL BOUNDARY HAS MOVED WEST ACROSS THE EASTERN FORECAST
AREA...AND BETTER MIXING HAS BROUGHT WARMER AIR TO THE SURFACE
ACROSS THE WEST...VISIBILITIES HAVE INCREASED RAPIDLY LATE THIS
EVENING. THERE ARE A FEW SPOTS THAT REMAIN LOW (NEAR MRB)...BUT
THESE AREAS WILL COME UP AS THE MODERATE TO HEAVY RAINS ARRIVE.
UPDATED ZFP/EOL HAS BEEN SENT
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 400 AM EST THURSDAY FOR ZONE DCZ001.
MD...FLOOD WATCH UNTIL 400 AM EST THURSDAY FOR ZONES
MDZ002>007...MDZ009>011.
VA...FLOOD WATCH UNTIL 400 AM EST THURSDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.
WV...FLOOD WATCH UNTIL 400 AM EST THURSDAY FOR ZONES
WVZ048>055.
MARINE...SMALL CRAFT ADVSRY PTMC AND NRN CHES BAY.
ROGOWSKI
**********PREVIOUS DISCUSSION**********
WATER VAPOR LOOP SHOWS A WAVE OVER THE OHIO VALLEY TAKING ON A
NEGATIVE TILT AS IT TRAVERSES TOWARDS THE NORTHERN MID ATLANTIC
REGION. A DRAMATIC DRY WEDGE IS SEEN APPROACHING THE APPALACHIAN
MOUNTAINS AT THIS TIME...AND INDICATION OF A SHARP MID/UPPER LEVEL
SHEAR ZONE IN PLACE. 22Z SURFACE ANALYSIS PLACES THE OCCLUDED
BOUNDARY FROM A LOW OVER SOUTHERN LAKE MICHIGAN TO THE TRIPLE POINT
OVER SOUTHWEST VIRGINIA. THE COLD FRONT EXTENDED SOUTH INTO THE
SOUTHEAST CONUS...WITH THE WARM FRONT SPLITTING THE CAROLINAS. A
COASTAL FRONT WAS PLACED JUST TO THE SOUTHEAST OF THE FORECAST
AREA...WHERE COLD AIR DAMMING WAS IN PLACE.
ENHANCED PRECIPITATION SEEN OVER SOUTHEAST VIRGINIA IS PROBABLY THE
RESULTANT OF BRIGHT BANDING...AS THE KLWX RADAR HITS THE FREEZING
LEVEL NEAR 8KFT. HOWEVER...INTENSIFICATION OF PRECIPITATION HAS BEEN
NOTED NEAR THE OCCLUDED/COLD FRONTAL BOUNDARY ACROSS CENTRAL WEST
VIRGINIA AND SOUTHWEST VIRGINIA. ENHANCED CONVERGENCE ALONG THIS
BOUNDARY HAS BEEN DETECTED BY KRLX/KFCX RADARS...WHILE THIS LINE HAS
EXHIBITED PSEUDO LINE ECHO WAVE PATTERN CHARACTERISTICS TO THIS
POINT. BUFKIT SOUNDINGS SHOW OVER 800 M2/S2 OF HELICITY IN THE 0-3
KM LAYER (450 M2/S2 IN THE 0-1 KM LAYER) ACROSS THE AREA THIS
EVENING. COASTAL BOUNDARY IS NOW WORKING WESTWARD INTO THE METRO
AREA...WHICH WILL ERODE THE LOW LEVEL INVERSION ACROSS THE EASTERN
FORECAST AREA. THIS WOULD BE THE AREA WHICH HAS THE BEST CHANCE FOR
MIXING DOWN THE HIGHER WIND GUSTS LATER TONIGHT. AS THE LINE
CONTINUES TO ENHANCE AS IT REACHES THE BETTER MOISTURE/SHEAR
ENVIRONMENT...RAIN RATES ARE EXPECTED TO INCREASE...MAINTAINING A
HEAVY RAIN/FLOOD THREAT INTO THE OVERNIGHT PERIOD.
WITH TEMPERATURES NEAR OR JUST BELOW FREEZING...GETTING SOME REPORTS
OF SNOW AND FREEZING RAIN ALONG THE HIGHER TERRAIN IN THE NORTHWEST
MOUNTAINS. HAVE COVERED WITH A NOWCAST...AS SURFACE TEMPERATURES ARE
EXPECTED TO WARM WITH ARRIVAL OF HEAVIER PRECIPITATION...AND DEEP
MIXING BRINGING WARMER AIR ALOFT TO THE SURFACE (MOST LIKELY
OFFSETTING ANY DYNAMICALLY COOLING AS WELL GIVEN +5 TO +8C AIR
AROUND 850MB SHOWN BY ETA BUFKIT SOUNDINGS THIS EVENING).
NO CHANGES TO THE PACKAGE AT THIS POINT. WILL HAVE TO DECIDE TO
EITHER EXTEND THE FOG ADVISORY...OR REMOVE THE HEADLINE AROUND
MIDNIGHT. WITH THE COASTAL BOUNDARY MOVING WESTWARD...LOOKS LIKE THE
SECOND OPTION AT THIS POINT.
.AVIATION: COASTAL BOUNDARY MOVING WESTWARD WILL IMPROVE
VISIBILITIES/CEILINGS WHILE SHIFTING WINDS FROM NE TO SE DURING THE
NEXT FEW HOURS ACROSS THE METRO HUBS. NO CHANGES REGARDING COLD
FRONTAL PASSAGE OR THINKING BEYOND 08Z AS SEEN IN TAFS.
ROGOWSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 720 PM EST WED DEC 10 2003 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-110900- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- .DAY ONE...OVERNIGHT... A COLD FRONT WILL CROSS THE MID ATLANTIC REGION OVERNIGHT. AHEAD OF THE BOUNDARY...PERIODS OF HEAVY RAIN ARE EXPECTED...MAINLY BEFORE MIDNIGHT. ONE TO TWO INCHES OF RAIN IS POSSIBLE OVERNIGHT. THE COMBINATION OF MELTING SNOW AND THE RAINFALL COULD BE SUFFICIENT TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS LOW LYING AND POOR DRAINAGE AREAS. AT THIS TIME IT APPEARS THE AREAS AT GREATEST RISK OF FLOODING WILL BE IN THE APPALACHIANS...EAST TO THE BLUE RIDGE...WHERE THE DEEPEST SNOW COVER RESIDES. FLOODING OF SOME MAINSTEM RIVERS IS ALSO POSSIBLE ON THURSDAY. IN ADDITION...WIDESPREAD DENSE FOG HAS FORMED OVER MUCH OF THE REGION. A DENSE FOG ADVISORY HAS BEEN ISSUED FROM THE METRO AREA...NORTH AND WEST ACROSS THE APPALACHIANS. VISIBILITIES ARE FORECAST TO RAPIDLY IMPROVE WITH THE FRONTAL PASSAGE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN... A WINTER STORM IS POSSIBLE FOR SUNDAY AND EARLY MONDAY. DEPENDING ON THE TRACK OF THIS NEXT STORM SYSTEM...A VARIETY OF WINTER PRECIPITATION WILL BE POSSIBLE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1025 PM EST WED DEC 10 2003 MDZ002>004-VAZ027>031-039>042-WVZ049>053-055-110700- ALLEGANY-BERKELEY-CLARKE-FAUQUIER-FREDERICK MD-FREDERICK VA- HAMPSHIRE-HARDY-JEFFERSON-LOUDOUN-MADISON-MINERAL-MORGAN-PAGE- RAPPAHANNOCK-SHENANDOAH-WARREN-WASHINGTON- INCLUDING THE CITIES OF...CHARLES TOWN...CUMBERLAND...FREDERICK... FRONT ROYAL...HAGERSTOWN...KEYSER...MARTINSBURG...WINCHESTER 1025 PM EST WED DEC 10 2003 ...HIGH STANDING WATER IN SPOTS OVERNIGHT... PERIODS OF RAIN WILL SLOWLY COME TO AN END FROM WEST TO EAST OVERNIGHT. SOME HEAVY RAIN WILL OCCUR UNTIL THEN. EXPECT ANOTHER HALF TO THREE QUARTERS OF AN INCH BEFORE THE RAIN STOPS. BE ALERT FOR HIGH STANDING WATER IN AREAS OF POOR DRAINAGE AND ON STREETS. CLOGGED STORM DRAINS WILL RETARD RUNOFF FROM ROADWAYS. VAZ021-025-026-036>038-WVZ048-054-110700- ALBEMARLE-AUGUSTA-GRANT-GREENE-HIGHLAND-NELSON-PENDLETON-ROCKINGHAM- INCLUDING THE CITIES OF...BAYARD AND PETERSBURG...CHARLOTTESVILLE... HARRISONBURG...STAUNTON AND WAYNESBORO 1025 PM EST WED DEC 10 2003 ...HIGH STANDING WATER IN SPOTS OVERNIGHT... PERIODS OF RAIN WILL SLOWLY COME TO AN END FROM WEST TO EAST OVERNIGHT. SOME HEAVY RAIN WILL OCCUR UNTIL THEN. EXPECT ANOTHER HALF TO THREE QUARTERS OF AN INCH BEFORE THE RAIN STOPS. BE ALERT FOR HIGH STANDING WATER IN AREAS OF POOR DRAINAGE AND ON STREETS. CLOGGED STORM DRAINS WILL RETARD RUNOFF FROM ROADWAYS. OFFICIALS IN ALBEMARLE...AUGUSTA AND GREENE COUNTIES REPORT HIGH WATER ON SOME ROADS BUT NO CLOSURES AT THIS TIME. RDH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1140 PM EST WED DEC 10 2003 DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ041-042-052>057-110700- ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD- CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA- FREDERICK MD-HARFORD MD-HOWARD MD-KING GEORGE VA-LOUDOUN VA- MONTGOMERY MD-NORTHERN BALTIMORE MD-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA- ...A LINE OF VERY HEAVY RAIN IS APPROACHING THE WASHINGTON...BALTIMORE METRO AREA AND INTERSTATE 95 CORRIDOR... AT 11:30 PM...DOPPLER RADAR INDICATED A LINE OF VERY HEAVY RAIN ROUGHLY FROM HAGERSTOWN MARYLAND...SOUTH TO FREDERICKSBURG VIRGINIA...MOVING EAST AT 25 MPH. THIS LINE OF HEAVY RAIN WILL TRAVERSE THE METRO AREA FROM WEST TO EAST BETWEEN MIDNIGHT AND 1:30 AM...REACHING THE CHESAPEAKE BAY AROUND 2:00 AM. BE AWARE OF THE HEAVY RAIN TONIGHT. PONDING OF WATER IS EXPECTED ON MANY ROADWAYS. MOTORISTS SHOULD USE CAUTION...DRIVING SLOWLY AND WITH INCREASED FOLLOWING DISTANCE. ROGOWSKI
The national radar mosaic for the moment the first event began.
8 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380069, 5380070, 5380071, 5380072, 5380073, 5380074, 5380075, 5380076.